High Wind, Adams
- When
- February 25, 12:00 AM CST to 12:00 PM CST
- Where
- Adams forecast zone
- Measured
- 40 kt (46 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
Strong gradient winds from a deep low pressure system over the upper Midwest produced winds of 30 to 35 mph with gusts from 45 to 50 mph across the region. Minor tree, power line, and roof damage was common across the area.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Strong gradient winds from a deep low pressure system over the upper Midwest produced winds of 30 to 35 mph with gusts from 45 to 50 mph across the region. Minor tree, power line, and roof damage was common across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 24, 2:50 PM CST, 9 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 250 PM CST SAT FEB 24 2001 A BUSY MORNING...WITH MORE WEATHER EXPECTED THIS AFTERNOON AND EVENING. ISOLATED LARGE HAIL AND WIDESPREAD POTENTIAL FOR FLOODING WERE THE MAIN CONCERNS SO FAR...HENCE THE FFA...BUT SQUALL LINE DEVELOPED AS EXPECTED ACROSS ERN OK AND CONTINUES MOVING EAST. THIS LIKELY WILL HOLD TOGETHER LONG ENOUGH TO AFFECT THE STL CWA...SO WILL LEAVE MENTION OF SEVERE IN FCST FOR THIS EVENING. COORD WITH SPC...WHICH SAYS SVR TSTM WATCH EXPECTED WITHIN THE HOUR...TO START BOX ALONG AND SOUTH OF A COU TO STL LINE. AS FOR FLOODING...THE GROUND IN MANY PLACES IS ALREADY NEAR SATURATION AND MANY CREEKS AND STREAMS ARE NEAR OR AT BANK FULL. DUE TO THE CONVECTIVE NATURE OF EXPECTED PRECIP THIS AFTERNOON AND EVENING...DECIDED TO GO WITH FLASH FLOOD WATCH ALTHOUGH FLOOD WATCH MIGHT ALSO HAVE BEEN OKAY. CURRENT ZFP WORDING FOR TONIGHT MENTIONS PRECIP MAINLY BEFORE MIDNIGHT EXCEPT IN ERN ZONES...WHICH LOOKS OKAY BASED ON SPEED OF SYSTEM AND MODEL QPF. TEMPERATURES A BIT TRICKY AND MAY REQUIRE SPECIAL WORDING AS WARM FRONTS MOVE NORTH THIS EVENING AND CDFNT COMES THROUGH TOMORROW MORNING. WILL HAVE TO DECIDE IF 12Z TEMPS WILL BE HIGHS TOMORROW. SUNDAY AND MONDAY LOOK DRY AND QUIET...BUT BY TUESDAY MORNING MRF AND ECMWF LOOK QUITE SIMILAR AND HAVE SFC LOW OVER GRTLKS AREA WITH CDFNT STRETCHED ACROSS MISSOURI AND SWLY FLOW ALOFT. BY WEDNESDAY...CDFNT HAS MOVED WELL SOUTH OF AREA AND 1035 HIGH IS IN PLACE ACROSS CENTRAL PLAINS. SFC RIDGE SETTLES OVER MO AND IL ON THURSDAY. MODELS HAVE DIVERGED BY LATE NEXT WEEK BUT BOTH SUGGEST SLY FLOW AT SFC AND A SHORTWAVE TROF APCHG MO IN SWLY FLOW ALOFT. COORD WITH SPC...ILX AND EAX. .STL...FLASH FLOOD WATCH IN EFFECT FOR ENTIRE AREA THIS EVENING. LENNING
MOZ060-062-072-250031- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 614 PM CST SAT FEB 24 2001 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF EAST CENTRAL MISSOURI... ...FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE MISSOURI COUNTIES OF WARREN...FRANKLIN...AND CRAWFORD. STRONG THUNDERSTORMS THAT PUSHED THROUGH THE AREA EARLY THIS EVENING HAVE MOVED OFF TO THE EAST AND NO LONGER POSE A SEVERE WEATHER THREAT FOR THAT AREA. WIDESPREAD SHOWERS AND OCCASIONAL THUNDERSTORMS THIS EVENING WILL CONTINUE TO POSE A THREAT OF FLASH FLOODING. PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE POSSIBILITY FOR HEAVY RAINFALL... AVOID LOW LYING AREAS...AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LENNING
ILZ079-100>102-MOZ061-063>065-073>075-084-085-099-250210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 751 PM CST SAT FEB 24 2001 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS... ...FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE MISSOURI COUNTIES OF ST. CHARLES...ST. LOUIS...ST. LOUIS CITY...JEFFERSON... WASHINGTON...IRON...REYNOLDS...MADISON...ST. FRANCOIS...AND STE. GENEVIEVE. THE WATCH ALSO IS CANCELLED FOR THE ILLINOIS COUNTIES OF MADISON...ST. CLAIR...MONROE...AND RANDOLPH. STRONG THUNDERSTORMS THAT PUSHED THROUGH THE AREA THIS EVENING HAVE MOVED OFF TO THE EAST AND NO LONGER POSE A SEVERE WEATHER THREAT FOR THAT AREA. WIDESPREAD SHOWERS AND OCCASIONAL THUNDERSTORMS THIS EVENING WILL CONTINUE TO POSE A THREAT OF FLASH FLOODING. PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE POSSIBILITY FOR HEAVY RAINFALL... AVOID LOW LYING AREAS...AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LENNING-
ILZ064-065-069-070-074-250315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 855 PM CST SAT FEB 24 2001 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF SOUTHERN ILLINOIS... ...FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR BOND...FAYETTE...CLINTON...MARION...AND WASHINGTON COUNTIES IN ILLINOIS. THE THREAT OF SEVERE THUNDERSTORMS HAS NOW PUSHED INTO EXTREME SOUTHERN AND SOUTHEAST ILLINOIS. SHOWERS AND THUNDERSTORMS WITH PERIODS OF HEAVY RAIN WILL BE LINGERING OVER THE AREA FOR THE NEXT HOUR OR SO...BUT MOST OF THE WET WEATHER SHOULD COME TO AN END BY AROUND MIDNIGHT. THOSE LIVING IN FLOOD PRONE AREAS SHOULD CONTINUE TO CAREFULLY MONITOR WATER LEVELS THROUGHOUT THE NIGHT. MOTORISTS SHOULD ALSO REMAIN ALERT FOR STANDING WATER ON ROADWAYS. BE ESPECIALLY CAUTIOUS WHEN APPROACHING AREAS KNOWN TO FLOOD DURING TIMES OF WET WEATHER...SUCH AS UNDERPASSES AND LOW LYING COUNTRY ROADS NEAR DRAINAGE DITCHES. REMEMBER THAT DARKNESS OFTEN OBSCURES WATER OVERTOPPING ROADS. IF YOU DO ENCOUNTER A FLOODED ROADWAY... TURN AROUND AND FIND ANOTHER ROUTE. REMEMBER THAT NO TRIP? IS WORTH YOUR LIFE. TRUETT
The national radar mosaic for the moment the first event began.
11 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233386, 5233387, 5233388, 5233389, 5233390, 5233391, 5233392, 5233393, 5233394, 5233395, 5233396.